Nebraska, 2023

Hail in Nebraska, April 20, 2023

April 20, 2023 · NWS GID · 1 event in 1 county or zone

During the afternoon-evening of the 19th, the entirety of South Central Nebraska remained safely to the west of a zone of severe thunderstorms that raked across parts of eastern Nebraska. m.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS GID wrote it up.

During the afternoon-evening of the 19th, the entirety of South Central Nebraska remained safely to the west of a zone of severe thunderstorms that raked across parts of eastern Nebraska. However, the overnight hours briefly turned more active in southeast portions of the area, as the northern fringes of a complex of slightly-elevated, strong to severe storms swept across primarily parts of Webster, Nuckolls, Thayer and Fillmore counties between 12:30-2:30 a.m. CDT on Thursday the 20th. Although the most intense cells concentrated just south of the state line in Kansas, there was a lone, ground truth report of severe weather within South Central Nebraska: half dollar size hail in Superior shortly after 1:30 a.m. CDT. Already by 2:30 a.m. CDT, the back edge of what was now a small-scale quasi-linear convective system (QLCS) had departed local southeastern counties to the east, ending any severe storm threat for the night.

Turning to the meteorological situation, in short, this round of strong to severe storms was instigated by stout forcing/lift impinging upon a slightly-elevated frontal zone rooted around 850 millibars...positioned just to the cool side of a sharp surface front slicing southeastward across the region. Going into more detail, and starting with the bigger picture of the mid-upper levels, broad and seasonably-strong southwesterly flow overspread the Central Plains on the 19th, downstream from a large-scale trough/closed low centered over the MT/ND border region. At the surface, an initially slow-moving front stalled out slightly east of South Central Nebraska during the afternoon-evening, sparing the local area from the swath of severe storms that impacted eastern NE. However, as midnight loomed, a shortwave trough approached the area from the Central High Plains. At the surface, this upper disturbance caused low pressure to strengthen/consolidate over southwest KS by late evening (central pressure around 998 millibars). To the north of this low, a reinforcing cold front dove southeastward across South Central Nebraska during the evening, while just to the east of the area, the initial boundary that fired the afternoon convection began retreating northwestward a bit, effectively tightening up/sharpening a low level frontal zone aligned south-southwest to north-northeast from southwest KS into southeast NE. As the mid level wave intercepted the west edge of the instability axis rooted within the sharp elevated frontal zone based around 850 millibars, strong to severe storms rapidly flared up over north central Kansas around midnight CDT before brushing up into southeast portions of South Central Nebraska. Despite the local area residing just behind the surface front, the mesoscale environment was primed for slightly-elevated severe convection, as although most-unstable CAPE values were somewhat modest at only 500-1000 J/kg, effective deep-layer wind shear was quite vigorous at 50-60 knots.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Hastings, NE wrote its last area forecast discussion before the first event at Apr 19, 11:27 PM CST, 1 hour 8 minutes earlier.

Area forecast discussion, Apr 19, 11:27 PM CST, 1 hour 8 minutes before
AREA FORECAST DISCUSSION
National Weather Service Hastings NE
1227 AM CDT Thu Apr 20 2023

.UPDATE...
Issued at 1213 AM CDT Thu Apr 20 2023

Showers and thunderstorms are rapidly developing across north
central Kansas and expanding northward across the KS/NE state
line. These storms will continue making their way generally
northeast at approximately 35 mph through the overnight hours.
With large hail and damaging wind gusts possible with these
storms, a Severe Thunderstorm Watch is in effect for portions of
north central Kansas and south central Nebraska until 7AM. For the
Tri-Cities, this watch includes Hastings and Grand Island, but
does not quite extend to Kearney.

UPDATE Issued at 836 PM CDT Wed Apr 19 2023

Showers and thunderstorms arrive from the west over the next 2-3
hours. This will initially be just a wind threat (and perhaps some
blowing dust). There have been several observations of gusts over
60 MPH in SW Neb already.

As storms move eastward into better instability (roughly Highway
281), the hail threat will increase. The wind threat will also
continue as models show storms going going more upscale.

The peak timing for severe weather is 11pm to 3am.

&&

.DISCUSSION...(This evening through Wednesday)
Issued at 420 PM CDT Wed Apr 19 2023

Key Messages:

* Scattered strong to severe storms possible tonight, mainly SE
  half/third of the forecast area. Large hail is the primary
  concern, with a secondary/lesser threat for damaging wind.

* Main concerns shift to fire weather Thu and Fri amidst
  windy/breezy conditions, low relative humidity, and below normal
  temperatures.

* Below normal temperatures continue into the extended. Need to
  start highlighting frost/freeze concerns for the spring season
  as the growing season has effectively begun for most of the area
  given recent warmth. Coldest nights/mornings will be Fri-Sat
  and Sat-Sun.

* Relatively dry pattern until better chance for moisture Mon
  night into Wed AM.

Forecast Details:
Will discuss fire weather concerns over the next 48-72 hours in
dedicated fire weather section below.

Right off the bat, the main concern will be potential for strong
to severe storms to develop over far SE portions of the CWA as
early as this afternoon, though latest model trends are for a
mostly overnight event as the main upper level shortwave interacts
with the elevated front. Current sfc analysis places the primary
sfc front from near SUX, to between JYR/LNK, to near HJH, and just
W of CNK. Thus, nearly the entire CWA is in cooler and/or drier
post-frontal air mass, and W fringes of primary CU field is
already to BIE to SLN. Also, special 20Z TOP sounding shows a lot
of CINH still to work through, which will only give boundary even
more time to shift E. So pretty confident that initial storm
threat/convective watch remain E of the CWA through late eve.

Later tonight, as the primary upper trough axis shifts E from the
Four Corners onto the High Plains, expect elevated convection to
blossom along the H7-H85 front in response to large scale ascent
and incr deep moisture convergence. General signal from various
models is that a swath of MUCAPE 500-1000 J/kg will focus mainly
S/SE/E of the Tri-Cities, owing to sufficient moisture pooling
along elevated front and steep mid to upper level lapse rates.
BUFKIT forecast soundings from around HSI, S and E, shows uncapped
instability to parcels based between H8-H7, with about 30-40kt of
effective shear between 2-7km. This should be sufficient for large
hail with strongest/most persistent cores. Latest HRRR/HREF
suggests greatest risk being in the 03Z to 09Z time frame. Latest
SPC Day 1 Convective Outlook highlights areas with greatest risk
pretty well, though both the Marginal and Enhances lines are
probably a bit generous in their W/NW extent. The fact that storms
should be elevated precludes more than an iso dmg wind threat.

Main story Thu to Fri will be much cooler temperatures strong NW
winds, esp. Thu AM and Fri during the daytime hrs. Despite the
cooler temps, fire weather will still be a concern (see below)
given dry, downsloping air mass. Have added slgt chc PoPs to Thu
aftn/early eve given potential for diurnally driven shallow
convection to work its way in from the W, similar to what HRRR
simulated reflectivity shows. Agree with 12Z EC that QPF should be
trace to only a few hundredths. Can't rule out some similar
"popcorn" sprinkles/lgt shwrs Fri aftn, too, but not enough
confidence to include such a low-end potential at this time.

Below normal temperatures continue into the weekend and likely
bottom out Sat into Sat night. Latest regional coordination and
local data now places most of our CWA firmly into the spring
growing season. Anecdotally speaking, have noticed a rapid uptick
in green-up and blooming trees locally, and several greenhouses
have opened up for the season. Thus, will start
advertising/messaging frost/freeze concerns more prominently going
forward. The first risk of near-freezing temps will come for areas
around the Tri-Cities, but esp. N/W, Thu night into Fri AM. Even
though some of these zones may fall to around 30 degrees, these
areas are arguably the least advanced into the growing season of
the local forecast area, and a decent W/NW wind will probably
preclude frost development. A much harder, and more widespread,
freeze is forecast for both Fri night-Sat AM, and Sat night-Sun AM
in which lows area wide will likely fall below 30 degrees, and
possibly down to around 20 degrees in favored cold spots in Valley
and Dawson Counties. Wind will probably be too strong for frost
Fri night, but ridge axis moving overhead Sat night-Sun AM should
make frost formation more favorable. Will likely need headlines to
address these impacts within the next 24 hours.

Slight warming trend develops Sun and continues into Mon ahead of
next upper disturbance. However, even with this warming trend,
temps will likely remain mostly near to below normal. In fact, not
seeing much, if any, appreciable signal for widespread and/or
sustained above normal temperatures through the end of the month.
So wouldn't be shocked if more frost/freeze concerns return late
next week. Otherwise, main thing to watch next week will be
potential for much-needed pcpn Mon night into Wed AM with our next
upper trough. Both deterministic and ensemble output suggests
there will be pockets of decent moisture somewhere in, or nearby
the local forecast area, with latest trends favoring our KS zones
to get the more precip compared to our NE zones. In fact, 12Z EPS
gives better than 50/50 chance for at least half an inch of
moisture with this system. While probably not a major concern
given overall pattern, some deterministic data suggests non-zero
chc for wet snow to mix in far W/NW zones towards end of event.
Obviously, persistent cloud cover and Erly winds would keep temps
cool for late April, highs perhaps only upper 40s to 50s Tue.

&&

.AVIATION...(For the 06Z KGRI/KEAR TAFS through 06Z Friday)
Issued at 1213 AM CDT Thu Apr 20 2023

VFR conditions are expected through the TAF period with the
possible exception of approximately the 21/06Z through 21/09Z
timeframe at KGRI, where potentially strong to severe
thunderstorms are expected. Have included a VCTS group for KGRI
from 06-09Z and a TEMPO for TSRA from 07-09Z for the most likely
impacts at KGRI.

Winds will be out of the northwest most of the period with gusts
of 25-30 kts through much of the day before becoming more westerly
and diminishing to 8 to 14 kts toward the end of the period. Skies
will overall be BKN to OVC at around 6k to 10k ft AGL through the
overnight and morning, then lifting and scattering out during the
afternoon and evening.

&&

.FIRE WEATHER...
Issued at 415 PM CDT Wed Apr 19 2023

Near-critical to critical fire weather will be possible each day
through early this weekend.

Have had areas along and W of Hwy 183 reach near-critical
conditions for several hours today, and even a few hours of
critical conditions at ODX and LXN. Fortunately, should have decr
in wind speeds between now and when the front arrives late eve.

Cold front slams through the area tonight, which will bring strong
NW wind gusts of 30-40 MPH, perhaps even higher SW of the Tri-
Cities. Winds will back off some for the daytime hrs Thu, but
still remain brzy. Expect min RHs to dip to around 20 to 30
percent area wide, with perhaps far SW zones dipping into upper
teens for a few hrs in the aftn. These areas would also be most
likely to miss out on very lgt "popcorn" sprinkles/lgt shwrs
during the aftn. Given some uncertainty in temps/cloud cover, and
effect on RH, decided to hold off on headline and message in HWO.

Fire weather concerns will probably peak on Fri as this is when
there will be most significant overlap of strong winds (sustained
20-30 MPH, gusts 30-45 MPH), and once again down to around upper
teens to upper 20s percent. Fri aftn also presents lesser risk for
sprinkles. At least near critical conditions could continue into
Sat with continued dry, breezy NW flow.

&&

.GID WATCHES/WARNINGS/ADVISORIES...
NE...NONE.
KS...NONE.

&&

UPDATE...Hickford
DISCUSSION...Thies
AVIATION...Hickford
FIRE WEATHER...Thies
Hazardous weather outlook, Apr 19, 7:21 PM CST, 5 hours 14 minutes before
Hazardous Weather Outlook
National Weather Service Hastings NE
821 PM CDT Wed Apr 19 2023

KSZ005>007-017>019-NEZ039>041-046>049-060>064-072>077-082>087-
210130-
Phillips-Smith-Jewell-Rooks-Osborne-Mitchell-Valley-Greeley-Nance-
Sherman-Howard-Merrick-Polk-Dawson-Buffalo-Hall-Hamilton-York-
Gosper-Phelps-Kearney-Adams-Clay-Fillmore-Furnas-Harlan-Franklin-
Webster-Nuckolls-Thayer-
821 PM CDT Wed Apr 19 2023

This Hazardous Weather Outlook is for south central Nebraska and
portions of north central Kansas.

.DAY ONE...Tonight.

Scattered thunderstorms are expected to move across the area
between 10 PM and 4 AM. Hail up to golf ball size and damaging
wind gusts over 60 MPH will be possible. The highest potential for
severe weather exists along and southeast of a line from Alma to
Grand Island to Columbus.

Thunderstorms will exit the outlook area by dawn Thursday
morning.

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday.

Near critical fire weather conditions are likely Thursday
afternoon, with possibly even critical fire weather conditions
for
most of the outlook area Friday afternoon.

Frost and freeze conditions are increasingly likely later this
week and into the weekend. The first round of near-freezing lows
will come for areas around the Tri-Cities, north and west,
Thursday night into Friday morning. Widespread sub-freezing
temperatures in the 20s are forecast for Friday night into
Saturday morning, but gusty winds will probably preclude frost
formation. However, lighter winds and continued cold temperatures
in the 20s will make frost formation more likely Saturday night
into Sunday morning.

Finally, chances for thunderstorms return to portions of the
forecast area Tuesday into Tuesday night.

.SPOTTER INFORMATION STATEMENT...

Spotter activation may be needed tonight. Spotters are encouraged
to report any instances of large hail or wind gusts greater than
50 MPH.

&&

More information may be obtained at the following web page:
   https://www.weather.gov/hastings

In the hours before

Local storm report, Apr 20, 12:26 AM CST, 9 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE HASTINGS NE
126 AM CDT THU APR 20 2023

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0122 AM     TSTM WND GST     1 N BELOIT              39.48N 98.11W
04/20/2023  M67 MPH          MITCHELL           KS   MESONET

            AMBIENT STATION.

&&

MANGELS
Local storm report, Apr 20, 12:30 AM CST, 5 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE HASTINGS NE
130 AM CDT THU APR 20 2023

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0111 AM     TSTM WND GST     4 WSW BELOIT            39.45N 98.19W
04/20/2023  M55 MPH          MITCHELL           KS   MESONET

            DAVIS WEATHERLINK STATION.

&&

MANGELS
Local storm report, Apr 20, 12:31 AM CST, 4 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE HASTINGS NE
131 AM CDT THU APR 20 2023

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0109 AM     TSTM WND GST     JEWELL                  39.68N 98.16W
04/20/2023  M52 MPH          JEWELL             KS   MESONET

            KKSJEWEL10.

&&

MANGELS
Local storm report, Apr 20, 12:32 AM CST, 3 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE HASTINGS NE
132 AM CDT THU APR 20 2023

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1231 AM     TSTM WND GST     1 SSW STOCKTON          39.43N 99.27W
04/20/2023  M54 MPH          ROOKS              KS   MESONET

            DAVIS WEATHERLINK STATION.

&&

MANGELS
Special weather statement, Apr 20, 12:33 AM CST, 2 minutes before
Special Weather Statement
National Weather Service Hastings NE
133 AM CDT Thu Apr 20 2023

NEZ049-064-077-200715-
York NE-Polk NE-Fillmore NE-
133 AM CDT Thu Apr 20 2023

...A strong thunderstorm will impact portions of York, northern
Fillmore and southeastern Polk Counties through 215 AM CDT...

At 133 AM CDT, Doppler radar was tracking a strong thunderstorm near
Grafton, or 23 miles south of York, moving northeast at 40 mph.

HAZARD...Wind gusts up to 50 mph and nickel size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

This strong thunderstorm will be near...
  Geneva around 140 AM CDT.
  Grafton around 145 AM CDT.
  Fairmont and Lushton around 150 AM CDT.

Other locations in the path of this storm include Exeter, McCool
Junction and Waco.

This includes Interstate 80 between mile markers 349 and 365.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

A Severe Thunderstorm Watch remains in effect until 700 AM CDT for
south central and east central Nebraska.

&&

LAT...LON 4045 9773 4052 9782 4058 9783 4116 9749
      4106 9737 4063 9737
TIME...MOT...LOC 0633Z 223DEG 35KT 4055 9776

MAX HAIL SIZE...0.88 IN
MAX WIND GUST...50 MPH

Mangels
Local storm report, Apr 20, 12:35 AM CST, 0 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE HASTINGS NE
135 AM CDT THU APR 20 2023

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1235 AM     NON-TSTM WND GST HOLDREGE AIRPORT        40.45N 99.34W
04/20/2023  M52 MPH          PHELPS             NE   AWOS

&&

MANGELS

The radar

The Grand Island radar (KUEX), 45 km away, was scanning. The volume nearest the first event began at 06:36 UTC.

Open the radar archive at this moment

Event by event

1 hail. Local standard time, as filed.

Hail, Nuckolls

When
April 20, 12:35 AM CST
Where
Nuckolls County, Superior
Measured
1.25 in hail
Reported by
Public
Coordinates
40.030, -98.070

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Nebraska in 2023Every state in 2023This day in weather historyWarnings in Nebraska, April 2023

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1092425.